Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 9, 2011, 7:15 PM EDT for 4 counties in South Carolina. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 7:15 PM EDT (23:15 UTC)
- Expired
- Apr 9, 2011, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:15 PM EDT | TSTM WND DMG | 2 Nw Pageland, NC | SPOTTER REPORTS METAL ROOF PEELED OFF A HORSE STALL AND MULTIPLE TREES DOWN |
| Apr 9, 7:15 PM EDT | HAIL 1.25 | Lancaster, SC | |
| Apr 9, 7:19 PM EDT | TSTM WND DMG | 6 Ne Heath Springs, SC | COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG MUSKET ROAD. |
| Apr 9, 7:25 PM EDT | HAIL 1.75 | E Mcbee, SC | MCBEE POLICE DEPARTMENT REPORTED GOLF BALL SIZE HAIL IN MCBEE. |
| Apr 9, 7:40 PM EDT | HAIL 1.5 | Kershaw, SC | STORM CHASER AND METEOROLOGIST REPORTED 1.50 INCH HAIL IN THE TOWN OF KERSHAW. |
| Apr 9, 7:45 PM EDT | HAIL 1.75 | Bethune, SC | GOLF BALL SIZE HAIL REPORTED AT THE MINI MART IN BETHUNE. WINDSHIELD BROKE ON A CAR. |
| Apr 9, 7:48 PM EDT | HAIL 1 | 3 Ese Mcbee, SC | LOCAL FARMER REPORTED HAIL DAMAGE TO STRAWBERRY FIELDS AND PEACHES KNOCKED OFF TREES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 6:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415
WUUS52 KCAE 092315
SVRCAE
SCC025-055-057-061-100000-
/O.NEW.KCAE.SV.W.0025.110409T2315Z-110410T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT
* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LANCASTER...AND MOVING
SOUTHEAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND...
LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS AND ELGIN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THESE STORMS.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EAST CENTRAL GEORGIA.
&&
LAT...LON 3449 8001 3448 8006 3441 8021 3437 8019
3440 8022 3438 8027 3436 8028 3433 8024
3420 8043 3437 8075 3450 8089 3465 8090
3470 8087 3479 8089 3487 8080 3482 8079
3482 8038 3456 7990
TIME...MOT...LOC 2314Z 319DEG 39KT 3473 8080
$$
HC1 follow-up statement
652
WWUS52 KCAE 092345
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT SAT APR 9 2011
SCC025-055-057-061-100000-
/O.CON.KCAE.SV.W.0025.000000T0000Z-110410T0000Z/
CHESTERFIELD SC-KERSHAW SC-LANCASTER SC-LEE SC-
745 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR LEE...LANCASTER...KERSHAW AND CHESTERFIELD COUNTIES...
AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES NORTHWEST
OF BETHUNE...OR 19 MILES NORTHEAST OF CAMDEN...MOVING SOUTHEAST AT 35
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCBEE
AND PATRICK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EAST CENTRAL GEORGIA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3449 8001 3448 8006 3441 8021 3437 8019
3440 8022 3438 8027 3436 8028 3433 8024
3423 8040 3451 8078 3481 8070 3481 8037
3456 7990
TIME...MOT...LOC 2344Z 315DEG 37KT 3447 8041
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:32 PM EDT, 43 minutes earlier.
Area forecast discussion, Apr 9, 6:32 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 632 PM EDT SAT APR 9 2011 .SYNOPSIS... A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS REFLECTING RECENT CHANGES. PREVIOUS DISCUSSION... BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z. TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8 AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER 00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY INHIBIT FOG FORMATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY. NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY MAINTAINING WARM TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME FRAME AS SYSTEM MOVES THROUGH. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... BACKDOOR FRONT MOVING INTO CENTRAL SOUTH CAROLINA AT 17Z. WINDS VARIABLE ACROSS THE AREA THIS AFTERNOON. CUMULUS CLOUDS DEVELOPING IN MODERATE TO STRONGLY UNSTABLE AIR MASS. WITH COLD FRONT IN THE AREA...LIKELY FOCUS FOR AFTERNOON CONVECTION...INCLUDED A CB IN CLOUD. A MESOSCALE CONVECTIVE SYSTEM WILL BE MOVING SOUTHEAST ACROSS NORTH CAROLINA LATE THIS EVENING AND MAY IMPACT REGION...ALTHOUGH BULK OF STRONG CONVECTION MAY STAY NORTH OF TAF SITES...ESPECIALLY AGS/DNL. LATE TONIGHT...MVFR/IFR VISIBILITIES/CEILINGS ARE BEING INDICATED BY LATEST GUIDANCE. CONTINUE TO INDICATE LOWER VISIBILITIES AFTER MIDNIGHT. EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Apr 9, 6:38 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 638 PM EDT SAT APR 9 2011 SCZ015-016-018-020>022-025>031-035>038-041-102245- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 638 PM EDT SAT APR 9 2011 ...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-064-065-077-102245- LINCOLN-COLUMBIA-RICHMOND-BURKE- 638 PM EDT SAT APR 9 2011 ...SEVERE THUNDERSTORM WATCH 114 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ063-102245- MCDUFFIE- 638 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Apr 9, 6:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 9 ENE LANCASTER 34.75N 80.62W
04/09/2011 E1.50 INCH LANCASTER SC PUBLIC
PUBLIC REPORTED 1.50 INCH HAIL THAT COVERED THE GROUND AT
THE EXPRESS MART.
&&
VAUGHANLocal storm report, Apr 9, 6:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 9 NNW LANCASTER 34.83N 80.85W
04/09/2011 E2.50 INCH LANCASTER SC AMATEUR RADIO
HAM RADIO OPERATOR REPORTED TENNIS BALL SIZE HAIL 1 MILE
SOUTH OF THE INTERSECTION OF STATE ROUTE 5 AND STATE
ROUTE 75 NEAR VAN WYCK.
&&
VAUGHANLocal storm report, Apr 9, 6:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL LANCASTER 34.72N 80.78W
04/09/2011 E1.00 INCH LANCASTER SC PUBLIC
&&
DCMLocal storm report, Apr 9, 6:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
657 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 10 W PAGELAND 34.76N 80.56W
04/09/2011 E1.75 INCH LANCASTER SC PUBLIC
GOLF BALL SIZE HAIL COVERING THE GROUND REPORTED AT THE M
AND R MINI MART.
&&
VAUGHANLocal storm report, Apr 9, 7:01 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL PLEASANT VALLEY 35.00N 80.86W
04/09/2011 E2.00 INCH LANCASTER SC PUBLIC
&&
EVENT NUMBER CAE1100013
TTHLocal storm report, Apr 9, 7:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 S JEFFERSON 34.57N 80.37W
04/09/2011 E1.75 INCH CHESTERFIELD SC PUBLIC
PUBLIC REPORTED HAIL UP TO GOLF BALL SIZE AT THE EZ QUICK
MART.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 60 min |
| Apr 9, 6:01 PM EDT | Tornado Warning | CAE | Lancaster | 44 min |
| Apr 9, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 44 min |
| Apr 9, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Apr 9, 7:51 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 114 min |
| Apr 9, 7:58 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.